Alert archive / New Mexico / Special Weather Statements in 2014

Special Weather Statement, NWS Albuquerque, NM

August 22, 2014Socorro County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Aug 22, 2014, 6:21 PM MDT for Socorro County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2014, 6:21 PM MDT (00:21 UTC)
Expired
Aug 22, 2014, 6:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 79 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

290 
WWUS85 KABQ 230021
SPSABQ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT FRI AUG 22 2014

NMZ520-524-230045-
LOWER RIO GRANDE VALLEY-SOUTH CENTRAL HIGHLANDS-
621 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LINCOLN AND
SOUTHERN SOCORRO COUNTIES THROUGH 645 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF BOSQUE DEL APACHE REFUGE...
OR ABOUT 34 MILES SOUTHEAST OF SOCORRO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME 
WESTERN LINCOLN AND SOUTHERN SOCORRO COUNTIES...INCLUDING NORTHERN 
PORTIONS OF WHITE SANDS MISSILE RANGE.

SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.

&&

LAT...LON 3386 10650 3357 10631 3351 10669 3366 10676
TIME...MOT...LOC 0021Z 241DEG 14KT 3361 10664

$$

SHY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Aug 22, 5:54 PM MDT, 27 minutes earlier.

Area forecast discussion, Aug 22, 5:54 PM MDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT FRI AUG 22 2014

.AVIATION...
00Z TAF CYCLE
TWO AREAS OF CONCERN THIS EVENING INCLUDE THE RIO GRANDE VALLEY
AND THE FAR EAST CENTRAL AND SOUTHEAST PLAINS. AN ARC OF SHOWERS
AND STORMS ALONG THE EASTERN EDGE OF THE UPPER WAVE WILL SLIDE
ACROSS THE ABQ AND SAF METRO AREAS WHILE WEAKENING THROUGH 03Z.
BRIEF VSBY REDUCTIONS TO 5SM AND CIGS TO 035 ARE POSSIBLE WITH
THE CORE OF THE HEAVIER ACTIVITY. FARTHER EAST STORMS ARE MOVING
NORTHEAST AND SEVERAL LOCALES MAY SEE MULTIPLE ROUNDS OF STORMS
INCLUDING THE AREA AROUND CANNON AFB AND CLOVIS. THIS ACTIVITY
WILL LINGER A LITTLE LONGER TIL ABOUT 05 OR 06Z. THESE STORMS ARE
STRONGER WITH HEAVY RAINFALL AND WIND GUSTS TO NEAR 40 KTS. A MID
LEVEL CLOUD DECK WILL GRADUALLY TAPER OFF TO SKC OVERNIGHT...
LEAVING BEHIND A STELLAR LATE SUMMER DAY FOR TOMORROW.

GUYER

&&

.PREV DISCUSSION...336 PM MDT FRI AUG 22 2014...
.SYNOPSIS...
A RATHER WET DAY ACROSS MUCH OF THE AREA TO BE REPLACED BY A DRYING
AND WARMING TREND GOING INTO THE WEEKEND. BY SUNDAY...HIGH
TEMPERATURES WILL BE BACK TO NEAR NORMAL FOR CENTRAL AND WESTERN
AREAS AND EVEN A FEW DEGREES ABOVE NORMAL ACROSS THE EASTERN
PLAINS. BREEZY TO LOCALLY WINDY CONDITIONS ARE FORECAST ACROSS
PORTIONS OF THE EASTERN PLAINS OVER THE WEEKEND DUE TO A LEE SIDE
TROUGH OF LOW PRESSURE. MOISTURE WILL RETURN FROM THE SOUTH LATE
SUNDAY INTO MONDAY AND RESULT IN AN UPTICK IN SHOWERS AND
THUNDERSTORMS GOING INTO TUESDAY. ANOTHER WARMING AND DRYING TREND
IS FORECAST TOWARD THE END OF NEXT WEEK AS HIGH PRESSURE IN THE
UPPER LEVELS OF THE ATMOSPHERE OVER SOUTHERN NEVADA AND WESTERN
ARIZONA MOVES EAST OVER NEW MEXICO.

&&

.DISCUSSION...
PWATS WERE ABOVE NORMAL (115-140%) AS OF THE 12Z UPPER AIR
SOUNDINGS...IN CONTRAST TO YESTERDAY EVENING'S 00Z SOUNDINGS WHICH
GENERALLY INDICATED BELOW NORMAL PWATS. STRONG MOISTURE ADVECTION
AND THE EASTWARD PROGRESSION OF A SHORTWAVE TROUGH OVER AZ (WHICH
WAS A CLOSED LOW AS OF 12Z) RESULTED IN A LARGE AREA OF RAIN THAT
MOVED UP THE RIO GRANDE VALLEY AND COVERED MUCH OF CENTRAL NEW
MEXICO THIS MORNING. THIS AREA HAS MOSTLY BROKEN-UP...WITH LIMITED
SURFACE HEATING GIVING WAY TO A ROUND OF SHOWERS AND THUNDERSTORMS
THAT ARE CURRENTLY ON THE UPTREND. 12Z MODELS (INCLUDING OUR LOCAL
WRF) INDICATE A FAIRLY NORMAL DIURNAL DOWNTREND IN CONVECTION
TONIGHT...ALTHOUGH THUNDERSTORMS COULD BE MORE PROLONGED ACROSS
THE EASTERN PLAINS WHERE TEMPERATURES ARE CURRENTLY IN THE 90S AND
STRONGER MOISTURE CONVERGENCE WILL BE PRESENT.

THE FORECAST TREND FROM TONIGHT THROUGH EARLY SUNDAY WILL BE A
DRYING/WARMING ONE. DRY WESTERLY FLOW WILL OVERTAKE MUCH OF THE
FORECAST AREA TONIGHT AS THE SHORTWAVE TROUGH PROGRESSES EASTWARD.
BOTH THE 12Z GFS AND NAM SHOW A SIGNIFICANT DROP-OFF IN PWATS
THROUGH MID DAY SATURDAY. THIS WILL LEAD TO NOTICEABLE DOWNTREND IN
CONVECTION SATURDAY COMPARED TO TODAY. BELOW NORMAL HIGH
TEMPERATURES WON'T HELP THAT SITUATION FOR CENTRAL AND WESTERN
AREAS SATURDAY. HIGHS LOOK TO BE BACK NEAR NORMAL SUNDAY...EVEN 5
OR SO DEGREES ABOVE NORMAL EASTERN PLAINS.

BY LATE SUNDAY...THE UPPER HIGH WILL BE CENTERED OVER ARKANSAS
WITH TROUGHING OVER THE NORTHERN U.S. PLAINS BACK ACROSS THE
NORTHERN ROCKIES INTO THE PACIFIC NW. THIS SYNOPTIC PATTERN WILL
ALLOW FOR THE NORTHWARD TRANSPORT OF MOISTURE INTO OUR AREA LATE
SUNDAY INTO MONDAY AS A TROUGH DROPS SOUTHEAST ACROSS THE GREAT
BASIN. THE RESULT WILL BE AN UPTICK IN SHOWERS AND THUNDERSTORMS
ACROSS NORTHERN AND CENTRAL NEW MEXICO. AT THE SAME TIME...
TROPICAL STORM MARIE IN THE FAR EASTERN PACIFIC IS FORECAST TO
BECOME A HURRICANE AND MOVE NORTHWEST ON THE HEELS OF TROPICAL STORM
LOWELL. THIS IS WORTH MENTIONING BECAUSE SOME OF THE MOISTURE THAT
WORKED INTO NEW MEXICO TODAY WAS ASSOCIATED WITH LOWELL AND THERE
IS SOME POTENTIAL TO TAP MARIE GOING INTO THE MIDDLE OF NEXT WEEK.
THAT SAID...THE SETUP DOESN'T APPEAR AS FAVORABLE GIVEN A MODEL
CONSENSUS FORECAST OF MID AND UPPER LEVEL STREAMLINES. THE ECMWF
IS THE MORE RAIN-FAVORABLE MODEL GOING INTO WEDNESDAY OF NEXT WEEK
WITH A SLOWER...DEEPER TROUGH MOVING EAST ACROSS COLORADO AND
NORTHERN NEW MEXICO. BOTH THE 12Z GFS AND ECMWF INDICATE ANOTHER
DRYING/WARMING TREND TOWARD THE END OF NEXT WEEK AS AN UPPER HIGH
TRANSITIONS EAST AND BUILDS OVER NEW MEXICO.

11

&&

.FIRE WEATHER...
NORTHWARD MONSOONAL MOISTURE COMBINED WITH THE UPPER LEVEL LOW WILL
ENHANCE WETTING SHOWERS WITH EMBEDDED THUNDERSTORMS FOR THE REST OF
THE AFTERNOON INTO THE LATE EVENING HOURS. SKIES WILL GRADUALLY CLEAR
WEST TO EAST AS DRIER AIR MOVES IN LATE TONIGHT INTO EARLY SATURDAY
MORNING. BREEZY WINDS NEAR 35 MPH ARE EXPECTED ACROSS THE EXTREME
NORTHEAST BECAUSE OF LEE SIDE TROUGHING. WINDS WILL LOWER TONIGHT.

DURING THE WEEKEND...DRIER AIR MOVING IN FROM THE WEST WILL LIMIT
WETTING RAIN POTENTIAL TO EXTREME SOUTHERN AND EASTERN AREAS.
TEMPERATURES WILL WARM GRADUALLY BUT STILL REMAIN BELOW NORMAL
ACROSS THE WEST...NEAR NORMAL IN THE EAST. WINDS WILL ALSO BE
MODERATELY BREEZY EAST OF THE CENTRAL MOUNTAIN CHAIN SATURDAY
AFTERNOON WITH A LOWERING TREND ON SUNDAY. NOT NEARLY AS STRONG OF A
WIND FLOW COMPARED TO THE PAST FEW DAYS ACROSS THE EAST.

BY EARLY NEXT WEEK...MODELS WANT TO BRING ANOTHER ROUND OF MOISTURE
FROM THE SOUTH...COMBINED A PARENT UPPER LEVEL TROUGH TO OUR NORTH.
THIS PATTERN COULD PRODUCE SOME AFTERNOON/EVENING WETTING STORMS
FAVORING THE SOUTH AND EAST. THERE IS STILL SOME UNCERTAINTY IN HOW
MUCH MOISTURE CAN MAKE IT NORTHWARD OVER THE FORECAST AREA. SOME OF
THE MODELS ARE MORE BULLISH THAN OTHERS. A BACK DOOR COLD FRONT IS
ALSO IN THE CARDS FOR THE MID WEEK PERIOD. THAT FEATURE WOULD RAISE
HUMIDITY VALUES AND INCREASE PRECIPITATION POTENTIAL ACROSS THE
EAST. THE LACK OF MODEL RUN TO RUN CONSISTENCY KEEPS THE NEXT WEEK
PERIOD IN A LOW TO MODERATE CONFIDENCE LEVEL. WILL CONTINUE TO
MONITOR THE TRENDS.

32/50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 22, 5:53 AM MDT, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 AM MDT FRI AUG 22 2014

NMZ501>540-231200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
553 AM MDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS WILL FALL ACROSS NORTHERN AND CENTRAL NEW
MEXICO INTO TONIGHT. WHILE MOST OF THE RAIN WILL BE LIGHT TO
MODERATE...HEAVY RAINFALL FROM ISOLATED THUNDERSTORMS COULD
PRODUCE LOCALIZED AREAS OF FLASH FLOODING. THESE SMALL POCKETS OF
HEAVY RAIN COULD OCCUR ANYWHERE TODAY...THEN BE FOCUSED ACROSS THE
EAST EARLY TONIGHT. THE THREAT FOR HEAVY RAIN SHOULD END AROUND
MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. SPOTTERS CAN ALSO
SUBMIT PHOTOS AND REPORTS TO OUR FACEBOOK PAGE OR VIA TWITTER
USING THE HASHTAG N M W X.

40

In the hours before

Local storm report, Aug 22, 5:48 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT FRI AUG 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TSTM WND GST     3 NNW TEXICO            34.43N 103.07W
08/22/2014  M58 MPH          CURRY              NM   AWOS

            KCVN AWOS.

&&

EVENT NUMBER ABQ1401146

GUYER
Special weather statement, Aug 22, 5:49 PM MDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 PM MDT FRI AUG 22 2014

NMZ534-535-230030-
CURRY COUNTY-QUAY COUNTY-
549 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN QUAY AND CENTRAL CURRY
COUNTIES THROUGH 630 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SAINT VRAIN...OR ABOUT 13 MILES WEST OF
CLOVIS...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...RANCHVALE...GRADY...BROADVIEW
AND BELLVIEW.

SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.

&&

LAT...LON 3435 10333 3439 10354 3491 10357 3482 10303
      3470 10303
TIME...MOT...LOC 2349Z 192DEG 22KT 3446 10341

SHY
Special weather statement, Aug 22, 5:53 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT FRI AUG 22 2014

NMZ535-536-230045-
CURRY COUNTY-ROOSEVELT COUNTY-
553 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROOSEVELT AND
SOUTHEASTERN CURRY COUNTIES THROUGH 645 PM MDT...

AT 548 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ARCH...OR ABOUT 7 MILES EAST
OF PORTALES...MOVING NORTH AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...CLOVIS...CANNON AFB...
TEXICO...RANCHVALE AND PORTAIR.

SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.

&&

LAT...LON 3409 10313 3414 10333 3453 10333 3448 10303
      3419 10303
TIME...MOT...LOC 2353Z 193DEG 23KT 3421 10321

SHY
Special weather statement, Aug 22, 6:21 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
621 PM MDT FRI AUG 22 2014

NMZ520-524-230045-
LOWER RIO GRANDE VALLEY-SOUTH CENTRAL HIGHLANDS-
621 PM MDT FRI AUG 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN LINCOLN AND
SOUTHERN SOCORRO COUNTIES THROUGH 645 PM MDT...

AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES SOUTHEAST OF BOSQUE DEL APACHE REFUGE...
OR ABOUT 34 MILES SOUTHEAST OF SOCORRO...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
WESTERN LINCOLN AND SOUTHERN SOCORRO COUNTIES...INCLUDING NORTHERN
PORTIONS OF WHITE SANDS MISSILE RANGE.

SEVERE WEATHER IS NOT EXPECTED. WARNINGS ARE NOT ANTICIPATED AT THIS
TIME.

&&

LAT...LON 3386 10650 3357 10631 3351 10669 3366 10676
TIME...MOT...LOC 0021Z 241DEG 14KT 3361 10664

SHY

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:36 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval114 min
Aug 22, 6:43 PM MDTAreal Flood AdvisoryABQSocorro2 hr

Nearby

Special Weather Statements in New Mexico, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.